Urgent alert over spike in anaphylaxis
Urgent alert over spike in anaphylaxis as hospital admissions for life-threatening allergic reactions ‘more than double’ in a decade
- Hospitals treated 25,721 allergy and anaphylaxis patients in 2022/23, data shows
- This is up from 12,361 in 2002/03, according to the UK’s medicines watchdog
The number of hospital admissions for life-threatening allergic reactions has more than doubled over the last two decades, figures show.
Hospitals in England treated 25,721 patients suffering from allergies and anaphylaxis in 2022/23, up from 12,361 in 2002/03, according to the UK’s medicines watchdog.
The serious reaction causes the throat and tongue to swell and breathing difficulties in response to an allergy. Common triggers include medicine, insect stings or foods.
Admissions due to anaphylaxis and other reactions caused by food jumped from 1,971 to 5,013 annually over the last 20 years.
The MHRA has strengthened its guidance on how to recognise and respond to the signs of anaphylaxis, including the use of adrenaline auto-injectors
The Medicines and Healthcare products Regulatory Agency (MHRA) said that the figures show anaphylaxis is on the rise, though some cases will be down to population growth.
It has strengthened its guidance on how to recognise and respond to signs of anaphylaxis, including the use of adrenaline auto-injectors (EpiPen and Jext), which are prescribed to people at risk of anaphylaxis.
The immediate steps taken in response to anaphylaxis can be the difference between life and death, it said.
People should call 999 if they think they or someone else is having an anaphylactic reaction.
Symptoms come on rapidly and include swelling of the throat and tongue, difficulty breathing and swallowing and tightness in the throat or a hoarse voice.
Wheezing, coughing, noisy breathing and feeling tired, confused or faint are also telltale signs. People may also have a rash which is swollen, raised or itchy.
WHAT IS ANAPHYLACTIC SHOCK?
Anaphylaxis, also known as anaphylactic shock, can kill within minutes.
It is a severe and potentially life-threatening reaction to a trigger, such as an allergy.
The reaction can often be triggered by certain foods, including peanuts and shellfish.
However, some medicines, bee stings, and even latex used in condoms can also cause the life-threatening reaction.
According to the NHS, it occurs when the immune system overreacts to a trigger.
Symptoms include: feeling lightheaded or faint; breathing difficulties – such as fast, shallow breathing; wheezing; a fast heartbeat; clammy skin; confusion and anxiety and collapsing or losing consciousness.
It is considered a medical emergency and requires immediate treatment.
Insect stings are not dangerous for most victims but a person does not necessarily have to have a pre-existing condition to be in danger.
An incremental build-up of stings can cause a person to develop an allergy, with a subsequent sting triggering the anaphylactic reaction.
The MHRA issued fresh for anaphylaxis sufferers to lie down.
It said people at risk should always carry two auto-injectors, regularly check they have not expired and ensure they know how to use the brand prescribed.
The MHRA guidance says the steps people should take, in order, are: use their auto-injector pen immediately if they have any signs of anaphylaxis; immediately dial 999 and say anaphylaxis; lay down flat and raise their legs (or if pregnant, lay on the left side); stay lying down even if they feel better and use a second auto-injector if they have not improved after five minutes.
Laura Squire, MHRA chief officer for healthcare quality and access, said: ‘These figures highlight just how serious the consequences of allergies can be, and the rising numbers of hospitalisations highlight the need to know how to act in an emergency.
‘Knowing how to use an adrenaline auto-injector and what to do afterwards is crucial when responding in an emergency, whether you’re having the reaction yourself or helping someone else.
‘Anaphylaxis is scary for everyone involved and, when it strikes, it’s not easy to remember what the right steps are.
‘That’s why we want to encourage everyone to download our guidance now so they can be confident they’re doing the right thing if they’re ever in that situation.’
Tanya Ednan-Laperouse, co-founder of the Natasha Allergy Research Foundation, whose daughter Natasha died aged 15 after eating a Pret baguette containing sesame, said: ‘These figures released from the MHRA are sadly not surprising; we are facing an allergy epidemic with the numbers of people being hospitalised for anaphylaxis, and notably food-related anaphylaxis, rising year after year after year.
‘The largest increase in food allergy diagnosis has been in children 15 and under, and now we are seeing between one and two children in every classroom living with a diagnosed food allergy.
‘Raising public awareness of what to do in an allergy/anaphylaxis medical emergency, such as understanding how and when to use adrenaline auto-injectors, is vital but we can’t put all the responsibility on to the shoulders of those living with this condition.
‘It is time for the Government to prioritise allergy medical research, treatment and care within the health system, starting by appointing an allergy tsar to develop a national allergy strategy.’
Source: Read Full Article